Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Blood Pressure Control

Dear CCF Physicians,

Background:  Male age 65.  MI in 1997 treated with angioplasty in the LAD.  Present daily medications and dosages since 1997: tenormin(50mg), Altace(10mg), hydrochlorothiazide(25mg), imdur(30mg), lipitor(20mg), and aspirin(81mg).  Recently, I have noticed an increase in my blood pressure, especially the systolic from 120/75 to 150-155/78.  My physician changed my ace inhibitor from vasotec(20mg) once a day to Altace(10mg) once a day and I have not seen much change in my systolic measurements.  Of course about 2 hours after jogging or 2 hours after dinner my systolic will decrease to a more normal level but then it will begin to rise again to the 150-155/78 level.  What would be some of the next steps I may consider to reduce the blood pressure to the 120-130/70-75 range?  Would I consider increasing the dosage of the Altace(10mg) to twice a day?  Go back to Vasotec(20mg) and increase that to twice a day?  Is it possible to also add a calcium channel blocker(Norvasc) to my present regimen?  Any other suggestions are welcomed?
I have now been on the Altace(10mg) for about two weeks.

Thanks,
Cody
8 Responses
74076 tn?1189759432
Hi Cody,

I am glad to see that you are trying to control your cardiovascular risk factors.  There isn't much difference in blood pressure control between different  ACEI at max dose.  Once you maximize one ACEI it is usually time to try another class of antihypertensive.

The next step I usally have is to add a calcium channel blocker like norvasc.  Diuretics and beta blockers are also decent second agents, but there is increasing evidence that they may cause an increased incidence of type II diabetes.

If you have been on Altace for two weeks now and are still hypertensive, I would add a second agent like norvasc.

I hope this  answers your question.  Good luck and thanks for posting.
61536 tn?1340701763
Hmm, that's interesting what the doctor mentioned.  Two people in my family developed type II diabetes within a couple of years of beginning beta blockers despite improvements in their dietary risk factors.

Anyhow, just wanted to say your attention to your health is inspiring.  Staying active, keeping tabs on the numbers, I wish I could talk half as much sense into my husband!
Avatar universal
My ep wants me to start on Cardizem as needed( for ist )because i find the side effects of beta blockers... undesirable :).. Hows cardizem working for you?
Avatar universal
I was given beta blockers in the ER, and when I saw the Cardiologist he told me to stop taking them immediately.  I asked him "why" and he said "sometimes they do more harm than good".  My pulse dropped to 30 bpm but my BP was still up, and I felt like total ****.  My resting pulse before meds was always 60 bpm throughout my adult life.  I exercise a lot.

Duiretics can indeed raise your glucose level.  Mine never went over 90 fasting, but since I'm on Lasix my fasting glucose level is between 102-114, up and down.  Doc says don't worry, but won't admit its a side effect from the Lasix.  I looked it up, and a rise in glucose level is one of the many side effects.
Avatar universal
Oh boy....just read everyones postings on here regarding beta blockers.  I did not know that one of the possible side effects could be diabetes 2....Bad enough in my case that the Metoprolol 50MG daily that I am taking  makes me feel very sluggish and tired and now I read on here that they raise ones chances of developing type 2 diabetes.  This just never ends.  I have an aneurysm on my aortic root, so, I guess I have to be on BETAS...I have not read where there is anything else I could be on.  As far as I am concerned any medication taken long term is not good.  Seems like long term MEDS eventually cause other problems. Bad enough having to live with this condition and now finding out the meds I am on can cause another serious condition.  I EAT VERY VERY HEALTHY and exercise religiously...I guess that is all I can do and pray a lot. It sure can get stressful at times living with this.    Hope everyone on here is doing WELL.
Avatar universal
Forgot to mention I HAVE to be on statins.  Diet, exercise and natural products did not lower my cholesterol. I had a total cholesterol of 306 and an LDL of 231.  HDL and Trigs were o.k.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.